Virginia, 2016

Damaging Winds and Heavy Rain in Virginia, June 5, 2016

June 5, 2016 · NWS AKQ · 9 events in 7 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of south central and southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of south central and southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 5, 3:54 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 5, 3:54 PM EST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
454 PM EDT SUN JUN 5 2016

.SYNOPSIS...
A cold front will will cross the area tonight. Weak high pressure
builds in from the northwest Monday as the front stalls over the
Carolinas. Low pressure will lift northeast from the Gulf coast
region Monday night and pass off the Carolina coast on Tuesday. High
pressure builds in from from the Midwest Tuesday night through
Thursday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
The current surface analysis places a pre-frontal trough
to the lee of the Blue Ridge, with low pressure centered n of Lake
Huron and a cold front extending back through the Ohio Valley. This
is associated with a trough lifting ne through the Great Lakes
region. The local area is fully within the warm sector, with a
breezy sw wind and temperatures in the mid/upper 80s. Ample low-
level moisture is present as dewpoints remain in the low 70s. The
SPC mesoanalysis depicts MLCAPE values averaging 1500-2500 J/kg
across the area with effective shear values of 30-40kt encroaching
on the nw Piedmont counties. MLCAPE values are expected to remain
steady for the next few hours and then diminish slightly in the
evening. Meanwhile, effective shear is progged to increase to 40-
50kt across the area over the next 3-6hr. Tstms are expected to
increase in coverage and intensity over the next few hours
eventually morphing into a line due to a deep layer unidirectional
wind field, hence damaging wind gusts will be the main threat
through the late aftn/evening hours. Initially hail could be a
threat, but this should diminish as the cells become linear.
Tornadoes are not very likely, but there is a low chc 2-5% across
the ern portion of the area where hodographs depict some low-level
turning.

A nearly 100kt jet is expected to emerge from the base of the
approaching trough later this aftn and especially this evening
enhancing synoptic scale lift. This will also cause the front to
slow down allowing PoPs to linger (60-70%) across se VA/ne NC
through the late evening and overnight hours. Any tstms will produce
locally heavy rain. However, in general showers/tstms should have
enough motion to limit any flooding potential. There are a few
locations where FFG values are much lower so there is a localized
flooding potential. Otherwise, warm and humid tonight with lows
ranging from the mid 60s nw to the low 70s se.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
An upper level trough will be situated in vicinity of
the Great Lakes Monday, with an upper ridge over the Bahamas. At the
surface, low pressure (presently TD three) is expected to lift into
the ne Gulf of Mexico, with the former cold front near the Carolina
coast. A ~120kt upper jet is expected to be situated over the Mid-
Atlantic region, and this will allow tropical moisture to stream
newd ahead of the low. This should result in partly sunny to mostly
cloudy conditions across srn VA/ne NC. Dry and stable conditions
should prevail Monday morning. However, there is some instability
across the se by Monday aftn, so 30-40% PoPs have been forecast for
ne NC, with a ~20% PoP for far srn VA. Weak high pressure building
in from the nw will result in drier and partly to mostly sunny
conditions across the n.

The system will continue to lift newd Monday night. The 05/12z NAM
and 05/00z ECMWF suggest the potential for some high-end chc PoPs
for far se VA/ne NC later Monday night, with some likely PoPs
immediately adjacent to the Albemarle Sound. The 05/12z GFS spreads
moisture much farther n and this is considered an outlier at this
time. There is minimal caa in the wake of the initial cold front and
850mb temperatures quickly recover to ~16C Monday aftn, so this
should easily support highs in the upper 80s Monday aftn away from
the coast. Lows Monday night drop into the low/mid 60s nw, to the
low 70s se.

The srn stream mid-level trough pushes offshore Tuesday morning as a
vigorous nrn stream trough dives sewd through the Great Lakes. 40-
60% PoPs continue for far se VA/ne NC during the morning before
tapering off during the aftn. A 20% PoP will be maintained for the
nw counties due with shortwave energy approaching from the nw. 850mb
temperatures of 14-16C will once again result in highs in the upper
80s away from the coast, although more cloud cover to the se could
hold highs in the mid 80s.

The nrn stream trough digs through the area Tuesday night with a
secondary trough following Wednesday. An associated strong cold
front will usher in a cooler/drier airmass. Lows Tuesday night drop
into the upper 50s nw to the low/mid 60s se. 850mb temperatures
actually drop to ~8C across the n Wednesday and 10-12C across the s.
Therefore, highs may only be in the mid 70s across the n and near
80s across far srn VA/interior ne NC under a partly to mostly sunny
sky.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
With an upper level ridge building over the nation's mid section...a
northwest flow will prevail over the Mid Atlantic States. Following
the strong cold frontal passage early Wednesday high pressure builds
into the Mid Atlantic States through Thursday and settles over
the area Friday. The high moves off the coast by the weekend. A
weak back door cold front is expected to move south into the far
northern portions for the weekend.

Dry weather is expected through Friday. There will be 20 to 30
percent POPS for showers and thunderstorms during the weekend.

High temperatures will be quite pleasant on Thursday with readings
in the mid 70s near the coast and upper 70s to near 80 well
inland. Readings warm slightly into the upper 70s to lower 80s
Friday. A weak back door cold front pushes south into northern
portions of the area by Saturday and then becoming stationary.
Most of the CWA warm somewhat during the weekend with highs in the
mid to upper 80s and near 80 at the coast but hold in the from
near 80 to the lower 80s on the lower Eastern Shore and the
Northern Neck.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
The warm front has lifted north of the area as we await a cold front
moving through the Ohio Valley this afternoon. The TAF sites have
reported scattered to broken clouds which will continue with bases
between at around 25 to 40 hundred feet. Southwest winds with gusts
to around 20 to 23 knots can be expected at each of the sites during
the course of the afternoon.

A line of showers and embedded thunderstorms extended ne to sw
through West Virginia. Scattered thunderstorms across our forecast
area late this afternoon and evening. Some of these may produce
damaging winds. Included predominant showers in the TAFs for now and
will update the TAFs when confidence in thunderstorm timing becomes
higher.

The front moves through during the predawn hours Monday and stalls
over eastern North Carolina Monday. There will be a chance of rain
Monday at ECG although for now have pcpn ending there at 12z. To the
north...drier air filters in and pcpn ends somewhat sooner.

OUTLOOK...With the front stalled over North Carolina low level
moisture and periods of light rain are forecast into mid week across
northeast North Carolina and into far southeast Virginia. VFR and
dry conditions are indicated across central Virginia and lower
Maryland Eastern Shore. A stronger cold front is expected Tuesday
night with a stronger push of drier air afterwards.

&&

.MARINE...
SCA headlines are now in place for the Bay, rivers, and coastal
waters north of Cape Charles Light.  Latest obs over the water
indicate increasing southwest winds this afternoon ahead of an
approaching cold front, with speeds 15 to 20 knots a few gusts of 25
knots in the lower Chesapeake Bay. Seas around 2 feet and waves 1-2
feet. Gradient ramps up this evening as the front slowly approaches,
maintaining 15 to 25 knots over the waters. Seas build to 3 to 5 feet
north of Cape Charles Light and waves build to 2 to 3 feet. A line
of showers and thunderstorms is expected to cross the waters this
evening. Strong wind gusts being the main threat. The front pushes
across the waters early Monday morning with flow becoming westerly
at or below 10 knots. Sub-SCA conditions are expected over the
waters by mid morning. The front then stalls in the vicinity of the
southern waters through Tuesday as now TD3 lifts along the southeast
Coast. Flow becomes northwest 10-15 kt Tuesday night. Northwest
winds persist Weds as the low pushes farther offshore and high
pressure builds over the Midwest. SCA conditions are possible
Wednesday night as a good push of CAA (for June) reaches the waters.
Northwest flow will persist over the waters through Thursday as the
high is slow to build eastward.

&&

.TIDES/COASTAL FLOODING...
Southerly flow this afternoon and evening will push tidal anomalies
to around +1 ft during high tide tonight in the middle to upper Bay.
Minor tidal flooding is forecast. Headlines will likely be issued by
late afternoon. Tidal anomalies subside Monday.

&&

.EQUIPMENT...
DOX radar will likely remain offline through early this week
until ordered parts arrive.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Coastal Flood Advisory from 2 AM to 7 AM EDT Monday for
     MDZ021>023.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 1 AM EDT Monday for ANZ635>638.
     Small Craft Advisory until 4 AM EDT Monday for ANZ630>632-634.
     Small Craft Advisory until 6 AM EDT Monday for ANZ650-652-654.

&&

SYNOPSIS...AJZ/LKB
NEAR TERM...AJZ
SHORT TERM...AJZ/LKB
LONG TERM...SAM
AVIATION...LSA
MARINE...SAM
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Jun 5, 3:07 PM EST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
407 PM EDT SUN JUN 5 2016

MDZ024-025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-062015-
INLAND WORCESTER-MARYLAND BEACHES-NORTHAMPTON-HERTFORD-GATES-
PASQUOTANK-CAMDEN-WESTERN CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-
EASTERN CURRITUCK-FLUVANNA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-
CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-WESTMORELAND-
RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-ISLE OF WIGHT-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-WESTERN LOUISA-
EASTERN LOUISA-WESTERN HANOVER-EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-
WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-YORK-NEWPORT NEWS-
HAMPTON/POQUOSON-
407 PM EDT SUN JUN 5 2016

...SEVERE THUNDERSTORM WATCH 237 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST
MARYLAND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...EASTERN VIRGINIA...NORTH CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

IN ADDITION...THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAIN AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ021>023-062015-
DORCHESTER-WICOMICO-SOMERSET-
407 PM EDT SUN JUN 5 2016

...SEVERE THUNDERSTORM WATCH 237 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 2 AM TO 7 AM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MARYLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   COASTAL FLOOD ADVISORY.

IN ADDITION...THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAIN AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

MINNICK

In the hours before

Special weather statement, Jun 5, 5:31 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
631 PM EDT SUN JUN 5 2016

VAZ065-079-052315-
BRUNSWICK-MECKLENBURG-
631 PM EDT SUN JUN 5 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MECKLENBURG AND
SOUTHERN BRUNSWICK COUNTIES...

AT 629 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER LA CROSSE...OR
NEAR SOUTH HILL...MOVING EAST AT 35 MPH.

PEA SIZE HAIL IS POSSIBLE WITH THIS STORM.

UP TO 1 INCH OF RAINFALL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTH HILL...LAWRENCEVILLE...BRODNAX...BRUNSWICK...LA CROSSE...GASBURG...
EBONY...VALENTINES...EDGERTON...BOWENS CORNER...TRIPLET...FORKSVILLE...
WHITE PLAINS...BRACEY AND LAKE GASTON.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THIS STORM. BE
PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY RAIN
COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR FLOODING
OF DITCHES AND POOR DRAINAGE AREAS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
NORTHEASTERN NORTH CAROLINA...AND SOUTHEASTERN VIRGINIA.

LAT...LON 3670 7822 3684 7777 3660 7773 3655 7777
      3654 7777 3657 7819
TIME...MOT...LOC 2229Z 257DEG 35KT 3666 7811

05
Special weather statement, Jun 5, 5:37 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
637 PM EDT SUN JUN 5 2016

VAZ075>077-052315-
WESTMORELAND-NORTHUMBERLAND-RICHMOND-
637 PM EDT SUN JUN 5 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NORTHUMBERLAND...
CENTRAL RICHMOND AND EASTERN WESTMORELAND COUNTIES...

AT 636 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WARSAW...MOVING
NORTHEAST AT 35 MPH.

WIND GUSTS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  HAYNESVILLE AROUND 645 PM EDT.
  CALLAO AND KINSALE AROUND 655 PM EDT.
  LEWISETTA AROUND 700 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE WELLFORD...SANDY POINT...
VILLAGE...LYELLS...WESTMORELAND...GIBEON...THREEWAY...KENNARD AND OLDHAMS.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THIS STORM. BE
PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY RAIN
COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR FLOODING
OF DITCHES AND POOR DRAINAGE AREAS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3807 7653 3806 7653 3805 7652 3804 7652
      3805 7654 3804 7655 3806 7656 3803 7656
      3803 7652 3802 7651 3802 7647 3799 7644
      3789 7675 3796 7680 3809 7658
TIME...MOT...LOC 2236Z 241DEG 31KT 3795 7674

WRS
Special weather statement, Jun 5, 5:39 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
639 PM EDT SUN JUN 5 2016

MDZ022>025-052330-
MARYLAND BEACHES-INLAND WORCESTER-SOMERSET-WICOMICO-
639 PM EDT SUN JUN 5 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WORCESTER...
NORTHEASTERN SOMERSET AND EASTERN WICOMICO COUNTIES...

AT 638 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FRUITLAND...
MOVING NORTHEAST AT 35 MPH.

WIND GUSTS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  PARSONSBURG AROUND 700 PM EDT.
  BERLIN AROUND 720 PM EDT.
  OCEAN PINES AROUND 725 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE PITTSVILLE...BISHOP...
LAKEWOOD...WHALEYVILLE...BISHOPVILLE...WILLARDS...SHOWELL...
SALISBURY-WICOMICO AIRPORT...POWELLVILLE AND EDEN.

STRONG WIND GUSTS ARE POSSIBLE WITH THIS STORM. THESE WIND GUSTS ARE
CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THIS STORM. BE
PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY RAIN
COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR FLOODING
OF DITCHES AND POOR DRAINAGE AREAS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3842 7505 3837 7505 3822 7568 3828 7573
      3845 7540 3845 7507
TIME...MOT...LOC 2238Z 241DEG 30KT 3828 7563

WRS
Special weather statement, Jun 5, 5:47 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
647 PM EDT SUN JUN 5 2016

VAZ065-052330-
MECKLENBURG-
647 PM EDT SUN JUN 5 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN MECKLENBURG COUNTY...

AT 647 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER VIRGILINA...
MOVING EAST AT 45 MPH.

WIND GUSTS IN EXCESS OF 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CLARKSVILLE...BUFFALO SPRINGS...NELSON...BUFFALO JUNCTION...SPANISH
GROVE...SKIPWITH...FINCHLEY...RICHARDSON AND JOHN H KERR RESERVOIR.

STRONG WIND GUSTS ARE POSSIBLE WITH THIS STORM. THESE WIND GUSTS ARE
CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

IF YOU ARE ON OR NEAR KERR RESERVOIR...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE
THAN 10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO A
SAFE SHELTER. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3658 7873 3658 7872 3664 7871 3667 7870
      3668 7870 3669 7868 3669 7865 3664 7858
      3664 7856 3670 7865 3677 7859 3682 7849
      3654 7841 3654 7873 3656 7874
TIME...MOT...LOC 2247Z 256DEG 40KT 3653 7883

05
Special weather statement, Jun 5, 6:00 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
700 PM EDT SUN JUN 5 2016

VAZ079-087-088-092-052345-
BRUNSWICK-SUSSEX-GREENSVILLE-SOUTHAMPTON-
700 PM EDT SUN JUN 5 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GREENSVILLE...
SOUTHEASTERN BRUNSWICK...SOUTHWESTERN SOUTHAMPTON...AND SOUTHWESTERN
SUSSEX COUNTIES AND THE CITY OF EMPORIA...

AT 658 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LAWRENCEVILLE...
MOVING EAST AT 45 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

1 TO 2 INCHES OF RAINFALL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EMPORIA...LAWRENCEVILLE...PURDY...JARRATT...RADIUM...GREEN PLAIN...LANES
CORNER...EDGERTON...GRIZZARD...FIELDS CROSSROADS...DURAND...EMPORIA
RESERVOIR...ANTE...HUSKE...MASON...CALLAVILLE...SLAGLES LAKE...COWIE
CORNER...BUFFORD CROSSROADS AND ADAMS GROVE.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THIS STORM. BE
PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY RAIN
COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR FLOODING
OF DITCHES AND POOR DRAINAGE AREAS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3697 7743 3664 7730 3662 7785 3676 7787
TIME...MOT...LOC 2258Z 255DEG 38KT 3671 7777

05
Special weather statement, Jun 5, 6:11 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
711 PM EDT SUN JUN 5 2016

MDZ023>025-060000-
MARYLAND BEACHES-INLAND WORCESTER-SOMERSET-
711 PM EDT SUN JUN 5 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WORCESTER AND
NORTHEASTERN SOMERSET COUNTIES...

AT 711 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR UNIVERSITY OF
MARYLAND EASTERN SHORE...MOVING EAST AT 45 MPH.

WIND GUSTS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  SNOW HILL AROUND 725 PM EDT.
  NEWARK AROUND 735 PM EDT.
  BERLIN AND OCEAN PINES AROUND 745 PM EDT.
  OCEAN CITY AND CAPE ISLE OF WIGHT AROUND 750 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE OCEAN CITY
MUNICIPALITY...WHITON...WEST OCEAN CITY...WHITESBURG...IRONSHIRE...
LONGRIDGE AND CEDARTOWN.

STRONG WIND GUSTS ARE POSSIBLE WITH THIS STORM. THESE WIND GUSTS ARE
CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THIS STORM. BE
PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY RAIN
COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR FLOODING
OF DITCHES AND POOR DRAINAGE AREAS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3821 7511 3813 7564 3822 7569 3829 7548
      3829 7537 3832 7536 3833 7533 3842 7505
TIME...MOT...LOC 2311Z 249DEG 41KT 3819 7562

WRS

The radar

The Raleigh/Durham radar (KRAX), 108 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Mecklenburg

When
June 5, 6:24 PM EST
Where
Mecklenburg County, 1.66 mi W of Norvello
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.630, -78.360

Trees were downed on Redlawn Road.

Thunderstorm Wind, Mecklenburg

When
June 5, 6:24 PM EST
Where
Mecklenburg County, 5.23 mi ESE of Blanks
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.560, -78.450

Trees were downed on Ivy Hill Road.

Thunderstorm Wind, Brunswick

When
June 5, 7:15 PM EST
Where
Brunswick County, 0.55 mi W of Freeman
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
36.750, -77.690

Trees were downed along Route 58 from Freeman to Emporia City Limits.

Thunderstorm Wind, Emporia

When
June 5, 7:20 PM EST
Where
Emporia County, 0.89 mi NW of Emporia
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
36.690, -77.540

Numerous trees were downed on the south side of city limits, south of Jefferson Street. Scattered power outages also occurred in this area.

Thunderstorm Wind, Isle of Wight

When
June 5, 7:25 PM EST
Where
Isle of Wight County, 0.89 mi NW of Windsor
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.810, -76.740

Multiple trees were downed along Highway 258 between Isle of Wight courthouse and Windsor. One tree was downed on a car.

Thunderstorm Wind, Isle of Wight

When
June 5, 7:30 PM EST
Where
Isle of Wight County, 0.89 mi NW of Windsor
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
36.810, -76.740

Several trees were downed in Windsor.

Thunderstorm Wind, Suffolk (C)

When
June 5, 7:37 PM EST
Where
Suffolk (C) County, 0.69 mi N of Crittenden
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.910, -76.500

Trees were downed.

Thunderstorm Wind, Norfolk (C)

When
June 5, 7:58 PM EST
Where
Norfolk (C) County, 2.98 mi SSE of Ocean View
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.910, -76.230

Trees and power lines were downed at Johnston Road and Redbrook Road.

Heavy Rain, Portsmouth (C)

When
June 5, 9:53 PM EST
Where
Portsmouth (C) County, 1.49 mi SSE of Portsmouth
Reported by
Trained Spotter
Coordinates
36.800, -76.320

Rainfall total of 2.14 inches was measured in less than 2 hours.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642671, 642680, 642672, 642673, 642674, 642676, 642677, 642678, 642681.